Winter Storm, Charlevoix
- When
- February 1, 1:00 AM EST to February 3, 4:00 PM EST
- Where
- Charlevoix forecast zone
- Reported by
- Law Enforcement
A pair of clipper systems brought bouts of lake effect and lake enhanced snowfall to Northwest and North Central Lower Michigan. Southwest winds on the morning of the 1st, dumped heavy lake enhanced snow from Leelanau County to the tip of Northern Lower Michigan.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A pair of clipper systems brought bouts of lake effect and lake enhanced snowfall to Northwest and North Central Lower Michigan. Southwest winds on the morning of the 1st, dumped heavy lake enhanced snow from Leelanau County to the tip of Northern Lower Michigan. Cross Village picked up around a foot of snow by mid afternoon. There was a brief lull in the snow in the pre-dawn hours of the 2nd, before the next clipper arrived. This one dumped another 4 to 8 inches of snow to the same areas impacted on the 1st. Behind the second clipper, a strong cold front brought gusty winds and frigid air to the region. Lake effect snow resulted in another 3 to 7 inches across a large part of Northwest and North Central Lower Michigan, on the night of the 2nd into the daylight hours of the 3rd. Considerable blowing and drifting snow resulted in near white-out conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 31, 9:48 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
948 PM EST WED JAN 31 2007
.DISCUSSION...ON THE LATEST SURFACE WEATHER MAP...1004 MB LOW
PRESSURE WAS OVER CENTRAL LAKE SUPERIOR. WATER VAPOR LOOP SHOWS A
SHORT WAVE MOVING ACROSS EASTERN WISCONSIN AND THE IR SATELLITE LOOP
SHOWS COOLER CLOUD TOPS ACROSS FAR EASTERN WISCONSIN AND WESTERN LAKE
MICHIGAN. APX RADAR PRETTY QUIET AT THE MOMENT BUT GRB RADAR SHOWS
AN AREA OF SNOW ACROSS THE EASTERN HALF OF WISCONSIN AND WESTERN
LAKE MICHIGAN APPROACHING FROM THE WEST. THE MAIN SHORT TERM
FORECAST CONCERNS WILL REVOLVE AROUND HEADLINES...POPS AND SNOWFALL
ACCUMULATIONS FOR TONIGHT INTO THURSDAY.
UPTICK IN ACTIVITY IS EXPECTED OVER THE NEXT COUPLE OF HOURS DUE TO
THE APPROACHING WAVE AT THE SURFACE AND ALOFT. ENHANCEMENT OFF OF
LAKE MICHIGAN IN SOUTHWEST FLOW FAVORED AREAS IS ANTICIPATED AS
DELTA TS ARE IN THE FAVORABLE MIDDLE TO UPPER TEENS (HENCE THE
ADVISORY). THE FORECAST APPEARS TO BE ON TRACK THUS FAR WITH A FEW
INCHES ACCUMULATION EXPECTED IN THE ADVISORY COUNTIES. ONE
ADJUSTMENT WAS TO LOWER ACCUMULATIONS JUST A TAD ACROSS EASTERN
COUNTIES TO A HALF INCH OR LESS. DID MAKE A FEW ADJUSTMENTS TO
THURSDAY AS WELL ACROSS EASTERN COUNTIES...LOWERED POPS INTO THE
CHANCE CATEGORY (INSTEAD OF LIKELY) DUE TO MAINLY PURE LAKE EFFECT
CONDITIONS. TEMPERATURES TONIGHT ARE NOT EXPECTED TO FALL A WHOLE
LOT FROM THIS EVENINGS LOWS (MIDDLE TEENS TO AROUND 20) AS CLOUDS
INCREASE AND THICKEN WHICH IS SIMILAR TO THE RETENTION OF HEAT
FROM A BLANKET OR PUTTING A LID ON A POT.
SULLIVAN
PREV DISCUSSION...ISSUED 322 PM JAN 31
DISCUSSION...WEAK RIDGING BOTH AT THE SURFACE AND ALOFT REMAINS OVER
MICHIGAN LATE THIS AFTERNOON. SW LOW LEVEL FLOW HAS BECOME WELL
ESTABLISHED ACROSS NRN MICHIGAN BETWEEN THE RIDGE AXIS NOW JUST TO
OUR EAST AND AN APPROACHING SHORT WAVE AND SURFACE RESPONSE
CURRENTLY OVER THE UPPER MISSISSIPPI VALLEY. WEST-EAST ORIENTED LAKE
EFFECT SNOW BANDS OF EARLY AFTERNOON HAVE SHIFTED TO A SW TRAJECTORY
AND HAVE GREATLY DIMINISHED IN INTENSITY IN RESPONSE TO
STRENGTHENING ANTICYCLONIC FLOW AND LOW LEVEL DRYING (900-700 MB RH
DROPPING TO AROUND 50 PCT). OUR ATTENTION NOW TURNS UPSTREAM TO THE
APPROACHING SYSTEM...SPECIFICALLY REGARDING THE POTENTIAL FOR
ADDITIONAL ACCUMULATING SNOWFALL AS A SW FLOW LAKE ENHANCED EVENT
SETS UP OVERNIGHT INTO THURSDAY MORNING.
TONIGHT AND THURSDAY...LITTLE WILL CHANGE DURING THE EVENING HOURS
AS SUBSIDENCE AND RELATIVELY DRY LOW/MID LEVEL AIR REMAINS IN PLACE
ACROSS THE REGION. DELTA TS HOLDING IN THE MID TEENS...INVERSION
HEIGHTS HANGING AROUND 4500 FT AND 900-700 MB RH STAYING AROUND 50
PCT WILL CONTINUE TO GENERATE LIGHT LAKE EFFECT SNOW SHOWERS...
DIRECTED PRIMARILY INTO THE STRAITS AREA BY PERSISTENT 1000-850 MB
SW FLOW. ANY NEW SNOW ACCUMULATION THIS EVENING WILL REMAIN WELL
UNDER AN INCH. WX SITUATION CHANGES RATHER QUICKLY TOWARD THE
OVERNIGHT HOURS AS THE UPSTREAM SYSTEM ENTERS NRN MICHIGAN BY 06Z.
LOW/MID LEVELS WILL RAPIDLY MOISTEN BY THIS AS GOOD ISENTROPIC
ASCENT (I280) DEVELOPS ACROSS OUR AREA. LOW LEVEL FLOW WILL REMAIN
OUT OF THE SW (240-250 DEGREES)...AS DELTA TS REMAIN IN THE MID
TEENS. ONCE LOW/MID LEVELS MOISTEN...SEEDER/FEEDER PROCESSES COUPLED
WITH PLENTY OF OVER-LAKE INSTABILITY AS WELL AS SYNOPTIC SUPPORT
WILL RAPIDLY ENHANCE (BOTH IN AREAL COVERAGE AND INTENSITY) ONGOING
SW FLOW LAKE SNOW BANDS. LOCATIONS NOT INFLUENCED BY SW FLOW OFF OF
LAKE MICHIGAN WILL SEE A GENERAL INCH OF NEW SNOW FROM THE SYNOPTIC
SYSTEM. THOSE LOCATIONS TARGETED FOR THE HEAVIEST SNOWFALL IN SW
FLOW SITUATIONS WILL SEE 2 TO 4 INCHES LATE TONIGHT AND ANOTHER 1 TO
2 INCHES THURSDAY MORNING BEFORE THE SYSTEM EXITS THE REGION BY
AFTERNOON. WILL ISSUE A SNOW ADVISORY FOR THE LAKE MICHIGAN
SHORELINE COUNTIES AS WELL AS COUNTIES WITHIN THE STRAITS AREA FOR
LATE TONIGHT THRU THURSDAY MORNING. AREAL COVERAGE AND INTENSITY OF
SNOW BANDS WILL GREATLY DIMINISH THURSDAY AFTERNOON AS THE SYSTEM
PULLS AWAY...WITH UNDER AN INCH OF NEW SNOW EXPECTED FOR THE
AFTERNOON. LOW TEMPS TONIGHT WILL DROP BACK INTO THE TEENS. THURSDAY
WILL LIKELY BE THE WARMEST DAY OVER THE NEXT WEEK OR SO...WITH
HIGH TEMPS IN THE MID 20S.
LONG TERM...THROUGH 72 HOURS, THE MODELS ARE IN GOOD AGREEMENT WITH
THE WIND FLOW IN THE 1000-850 MB LAYER. THERE ARE MOISTURE CONCERNS
AT FEW POINTS DURING THAT TIME WHICH WILL BE ADDRESSED IN THE
SPECIFIC TIME PERIODS. THE WIND FLOW BECOMES PERPENDICULAR TO EACH
OTHER BY 84 HOURS AS THE NAM SLOWS THE PROGRESS OF THE SFC LOW/LAKE
AGGREGATE TROUGH. THE GEM AGREES WITH THE GFS, AS DOES THE UKMET SO
HAVE LEANED TOWARD THE GFS IN THIS CASE.
THURSDAY NIGHT...WINDS REMAIN SW THROUGH THE NIGHT WITH THE 850 MB
TEMPERATURES BETWEEN -16C TO -14C. THIS WILL ALLOW GOOD FLAKE GROWTH
AND DELTA TS OF 13 TO 16C. STARTING AROUND 06Z, THE NAM SHOWS A
LOWER AMOUNT OF MOISTURE IN THE 850-700 MB LAYER DURING THE
PROLONGED SW FLOW. WE CURRENTLY HAVE LIKELY POPS IN THE SW FLOW
AREAS, AND WONT CHANGE IT WITH THE GFS AROUND 90+%. HOWEVER, IT IS
SOMETHING TO CONSIDER AS THE LOWER MOISTURE MAY KEEP SNOW AMOUNTS
DOWN, MAYBE EVEN TO JUST FLURRIES.
FRIDAY...AS THE SFC LOW GOES THROUGH LAKE SUPERIOR, THE WINDS BEGIN
TO SHIFT WITH THE MORNING STARTING SOUTHWEST AND THEN ENDING WITH A
WEST OR WEST-NORTHWEST FLOW PATTERN BY 00Z. 850 MB TEMPERATURES FALL
TO AROUND -20C WITH THE MOISTURE ABOVE 80% ON BOTH MODELS SO IT
LOOKS LIKE THE ALONG THE LAKE MICHIGAN SHORE LINE AND IN E UPPER,
THERE WILL BE LIKELY SNOW. WITH THE LOW AND COLD FRONT MOVING
THROUGH (I.E. SYNOPTIC LIFT), THE SNOW COULD BE SIGNIFICANT WITH
ADVISORY TYPE HEADLINES POSSIBLE AT THIS POINT. THE REST OF N LOWER
WILL HAVE THE HIGHER CHANCE POPS WHICH LOOKS GOOD AS THE COLD FRONT
MOVES THROUGH THE REGION.
FRIDAY NIGHT...THE WINDS TURN TOWARD THE WEST PRETTY RAPIDLY AND THE
850 MB TEMPERATURES FALL INTO THE -25C RANGE BY 12Z. SO EXPECTING
THAT MEASURABLE SNOW IS LIKELY. THE QUESTION WILL REMAIN HOW MUCH,
THIS IS DUE TO THE FACT THAT WITH RAPIDLY SHIFTING WINDS AND
TEMPERATURES THAT COOL SO THAT DENDRITIC GROWTH WILL BE SUPPRESSED
BY MORNING. THE NAM IS NOW A LOT DRIER AS WELL WITH THE 850-700 MB
LAYER MOISTURE BELOW 50%. SO THE AMOUNT OF SNOW COULD BE A LOT LESS
IF THE NAM IS RIGHT, BUT AM GOING MORE WITH THE GFS BASED ON THE
MODEL ENSEMBLES.
SATURDAY...THE GFS BEGINS TO RAPIDLY PULL THE SFC LOW OUT, BUT KEEPS
A LAKE AGGREGATE TROUGH AND THE WINDS BECOME NW BY THE AFTERNOON.
THE NAM HOLDS THE SFC LOW NEAR LAKE SUPERIOR AND KEEPS THE FLOW SW.
WITH THE MOISTURE IN THE 850-700 MB LAYER ON BOTH MODELS STILL OVER
70% AND THE 850 TEMPERATURES EITHER AROUND -25C OR -20C THERE WILL
BE SNOW. THE DECISION THAT I MADE WAS TO UP THE POPS TO HIGH IN THE
SW AND NW FLOW AREAS, SINCE THERE WILL BE MEASURABLE SNOW SHOWERS
EITHER WAY WITH EITHER FLOW. THIS NW FLOW CONTINUES THROUGH THE
NIGHT WITH THE 850 MB TEMPERATURES CONTINUING TO BE AT -25C OR LESS.
THERE IS A 500 MB SHORTWAVE THAT MOVES THROUGH THE REGION BY THE
MORNING. SO WILL KEEP THE HIGHER CHANCE POPS IN THE REGION UNTIL THE
MODELS COME TOGETHER.
EXTENDED (SUNDAY THROUGH WEDNESDAY)...SUNDAY, WITH THE 850 MB
TEMPERATURES OF -25C OR COLDER OVER THE REGION, THE LAKE AGGREGATE
TROUGH AND A WEAK COLD FRONT HANG UP SO WOULD EXPECT THAT THERE WILL
BE A CHANCE OF SNOW SHOWERS. THIS WILL CONTINUE THROUGH MONDAY AS A
CLIPPER SYSTEM MOVES INTO THE OHIO RIVER VALLEY. TUESDAY, THE SFC
HIGH THAT IS HELPING THE WIND FLOW OVER THE REGION BEGINS TO DROPS
INTO THE OHIO VALLEY. THIS KEEPS A WNW FLOW OVER THE REGION. WITH
THE 850 MB TEMPERATURES IN THE -25 TO -30C RANGE WOULD EXPECT THAT
THERE WILL BE LAKE EFFECT SNOW. WEDNESDAY, THIS REGIME PRETTY MUCH
CONTINUES, BUT THERE LOOKS LIKE THAT IT WILL BE PURE LES, WHICH
MEANS THAT THERE WILL BE NO ENHANCEMENT, SO WHILE THE SNOW WILL
ACCUMULATE, SIGNIFICANT ACCUMULATIONS WILL UNLIKELY AT THIS TIME.
THE COLD AIR LOOKS LIKE IT WILL BE IN PLACE FOR THE NEXT WEEK AND
POSSIBLY BEYOND. STARTING SATURDAY AND LOOKING THROUGH WEDNESDAY, WE
WILL STRUGGLE TO REACH 10F FOR HIGH TEMPERATURES. WIND CHILLS WILL
BE PRETTY LOW AND THE LOW TEMPERATURES WILL BE BELOW -10F IN E UPPER
AND SOME AREAS IN N LOWER WILL PROBABLY GET THERE AS WELL ON ONE OF
THOSE DAYS. THIS WILL PROBABLY BE THE COLDEST STRETCH OF WEATHER FOR
THE SEASON.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY...OVERNIGHT AND
THURSDAY MORNING...MIZ015>017-019>021-025-031.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EST WED JAN 31 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-011100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1015 PM EST WED JAN 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED NEAR THE SHORELINE OF LAKE MICHIGAN AND WITHIN THE STRAITS AREA. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY ACCUMULATING SNOW WILL CONTINUE INTO THURSDAY NEAR THE SHORELINE OF LAKE MICHIGAN AND WITHIN THE STRAITS AREA. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. ACCUMULATING SNOW WILL OCCUR IN NORTHWEST LOWER AND EASTERN UPPER MICHIGAN ON FRIDAY...TURNING TO LAKE EFFECT SNOW IN THE SNOWBELT REGIONS FOR FRIDAY NIGHT THROUGH SUNDAY. WELL BELOW NORMAL TEMPERATURES ARE EXPECTED TO START THIS WEEKEND AND EXTEND INTO THE MIDDLE PART OF NEXT WEEK. WIND CHILLS COULD REACH DANGEROUS LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. AJS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16255, 16257, 16258, 16262, 16264, 16268, 16269, 16270.